West Virginia, 2016Damaging Winds in West Virginia, July 7, 2016
July 7, 2016 · NWS PBZ · 2 events in 1 county or zone
Isolated wind damage was reported from a line of thunderstorms that developed along a lake breeze and moved south into eastern Ohio, northern West Virginia, and western Pennsylvania on the evening of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated wind damage was reported from a line of thunderstorms that developed along a lake breeze and moved south into eastern Ohio, northern West Virginia, and western Pennsylvania on the evening of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 5:56 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 7, 5:56 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
656 PM EDT THU JUL 7 2016
.SYNOPSIS...
Warm and humid weather will continue today and tomorrow. A cold
front will bring thunderstorms on Friday and cooler air for the
weekend. Hot and humid conditions will return by the middle of
next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Early evening update to adjust pops based on lake breeze line of
thunderstorms that has road into the low level instability and
continues to produce a pulse line of gusty thunderstorms with
heavy downpours. Line is beginning to show signs of weakening and
should be on the wane by 02z. Adjusted hourly temperatures,
and remainder of of overnight forecast remains unchanged.
A potent upper trough will spread ewd tonight from the Dakotas,
with models indicating a lead shortwave trough will approach the
region late tonight. Precipitation associated with this lead wave
may begin to impact the wrn zones before morning, where PoPs have
been focused tonight.
There remains a tricky temperature gradient across the region
owing to the morning cloud cover. Although some clearing is
anticipated this afternoon, clouds are expected to increase
tonight as convective debris spreads ewd from Midwest storms. This
debris may inhibit radiational cooling, but fog still is expected
in many places /where rain does not begin/ owing to the presence
of high dewpoints.
&&
.SHORT TERM /FRIDAY NIGHT/...
Showers and storms may be ongoing Friday morning as the lead
shortwave trough traverses the region. Any precipitation associated
with this wave should vacate by late morning, which will allow the
lingering warm, moist airmass to heat.
A plume of steep mid-level lapse rates will advect ewd atop this
moist airmass by afternoon Friday, leading to moderate instability
in much of Ohio as lift with the main upper low increases. Amid
moderate deep-layer flow, this combination should support the
development of strong to severe thunderstorms Friday afternoon.
Given the deep moisture profile, steep lapse rates and general
westerly flow, storms are expected to organize into convective lines
capable of damaging wind gusts.
Storms also may form along the system's associated cold front in
Michigan, which would arrive overnight Friday night. Eventual
coverage of any storms in the forecast area may be limited by
intruding dry mid-level air, passage of the surface trough and
overnight timing of the front's arrival. Thus, only low PoPs were
included Friday night in the wake of the afternoon convection.
Temperature Friday will be similar to those observed Thursday,
tempered primarily by cloud cover. Minima will remain elevated
Friday night owing to continued low-level moisture, cloud cover and
wind.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Even in the wake of Friday's cold frontal passage, the main upper
low associated with it will lag in its passage until Saturday.
Colder air aloft will likely mean a fairly good uptick in
convective cloud cover during the day, however model-indicate
strong capping around 10 kft may make showers and/or thunderstorms
a bit more difficult to muster. While the models are not really
indicating much in the way of qpf, they are also indicating that
the thermal profile may be substantially unstable enough to
overcome the cap...just barely. Thus, general slight and chance
pops were maintained for Saturday before much drier air moves into
the region Saturday night.
Below normal temperatures will be common across the area on Sunday
even as sunshine return and layer RH values fall off a cliff. This
will be only temporary, however, as ridging starts to build into
the western Great Lakes by early next week. Model guidance is
unusually well-clustered right into the middle of next week in
building ridging toward our region with model 850 mb consensus
values jumping toward +20C and 500 mb height values run well above
590 dam. High temperatures have been marked increased as a result
right through the extended forecast. Fries
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Scattered MVFR in thunderstorms from near KBVI to KPIT and KIDI,
otherwise abundant moisture remains in the column into the
overnight hours, and fog and stratus will again be a concern at
sites through the nighttime hours. The next system approaches for
Friday with showers and thunderstorms spreading in from W to E
through the morning and afternoon hours. Localized restrictions
will be likely wherever thunderstorms track.
.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Generally VFR conditions are likely beyond the passage of an upper
level low on Saturday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 7, 12:13 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
113 PM EDT THU JUL 7 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-081715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
113 PM EDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS ON
FRIDAY AHEAD OF AND ALONG A COLD FRONT. THE PRIMARY THREAT IS
EXPECTED TO BE DAMAGING WIND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS SHOULD MONITOR LATER FORECASTS AND BE PREPARED ON
FRIDAY TO REPORT SIGNIFICANT WEATHER CONDITIONS.
KRAMAR
In the hours before
Special weather statement, Jul 7, 3:32 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT THU JUL 7 2016
PAZ007-008-014-015-072100-
VENANGO-MERCER-CLARION-BUTLER-
432 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER...
SOUTHWESTERN VENANGO...NORTHEASTERN BUTLER AND WEST CENTRAL CLARION
COUNTIES...
AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF GROVE CITY...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARKER...EMLENTON...BRUIN...CLINTONVILLE...ST. PETERSBURG...
EAU CLAIRE...KENNERDELL...BARKEYVILLE...FOXBURG AND CHERRY VALLEY.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 26
AND 51.
LAT...LON 4128 7954 4104 7963 4105 7967 4107 7966
4109 7968 4116 7968 4117 7969 4104 7969
4117 8006 4134 8000
TIME...MOT...LOC 2032Z 286DEG 22KT 4123 7994Special weather statement, Jul 7, 4:22 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU JUL 7 2016
OHZ041-PAZ013-020-WVZ001-072145-
COLUMBIANA-LAWRENCE-BEAVER-HANCOCK-
522 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHERN BEAVER...SOUTHWESTERN LAWRENCE AND NORTHEASTERN HANCOCK
COUNTIES...
AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST
PALESTINE... MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...BEAVER FALLS...COLUMBIANA...MONACA...
EAST PALESTINE...ECONOMY...NEW BRIGHTON...BEAVER...CALCUTTA...
ROCHESTER...OHIOVILLE...MIDLAND...INDUSTRY...NEW WATERFORD...
SHIPPINGPORT...PATTERSON TOWNSHIP...CONWAY...BIG BEAVER...
FREEDOM AND NEW BEAVER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 13.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 41.
LAT...LON 4097 8045 4068 8020 4056 8051 4089 8066
4090 8063 4090 8052 4094 8052
TIME...MOT...LOC 2122Z 333DEG 14KT 4087 8052Special weather statement, Jul 7, 5:01 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU JUL 7 2016
PAZ014-020>022-072230-
BUTLER-ALLEGHENY-ARMSTRONG-BEAVER-
601 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ARMSTRONG...CENTRAL BEAVER...SOUTHERN BUTLER AND NORTHWESTERN
ALLEGHENY COUNTIES...
AT 600 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BUTLER TO BEAVER
FALLS. MOVEMENT WAS SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MCCANDLESS TOWNSHIP...CRANBERRY...BUTLER...FRANKLIN PARK...
ALIQUIPPA...BEAVER FALLS...MONACA...KITTANNING...ECONOMY...
AMBRIDGE...WEXFORD...HOMEACRE-LYNDORA...NEW BRIGHTON...
SHANOR-NORTHVUE...BEAVER...BADEN...MERIDIAN...ZELIENOPLE...
ROCHESTER AND OHIOVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 13 AND 35.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 72 AND 92.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 49.
LAT...LON 4053 8027 4076 8051 4098 7975 4087 7936
TIME...MOT...LOC 2200Z 314DEG 37KT 4091 7977 4074 8035
Special weather statement, Jul 7, 5:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT THU JUL 7 2016
PAZ022-023-072315-
INDIANA-ARMSTRONG-
648 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN INDIANA AND
SOUTHEASTERN ARMSTRONG COUNTIES...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KITTANNING...
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KITTANNING...FORD CITY...WEST KITTANNING...RURAL VALLEY...DAYTON...
WEST HILLS...MANORVILLE...ELDERTON...APPLEWOLD...PLUMVILLE...
LENAPE HEIGHTS...SHELOCTA AND ATWOOD.
LAT...LON 4079 7955 4094 7942 4084 7909 4061 7928
TIME...MOT...LOC 2247Z 301DEG 12KT 4083 7941
34
Special weather statement, Jul 7, 6:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT THU JUL 7 2016
OHZ050-PAZ020-029-WVZ001-002-072330-
JEFFERSON-WASHINGTON-BEAVER-BROOKE-HANCOCK-
706 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON...
SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...HANCOCK AND
NORTHEASTERN BROOKE COUNTIES...
AT 706 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHESTER...OR
NEAR EAST LIVERPOOL...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEIRTON...EAST LIVERPOOL...WELLSVILLE...TORONTO...CHESTER...
NEW CUMBERLAND...NEWELL...NEW MANCHESTER...EMPIRE...STRATTON...
HOOKSTOWN...FRANKFORT SPRINGS...HAMMONDSVILLE...
RACCOON CREEK STATE PARK...SUN VALLEY...TOMLINSON RUN STATE PARK...
COLLIERS AND HANOVER TOWNSHIP.
LAT...LON 4052 8030 4048 8036 4045 8033 4032 8053
4056 8072 4058 8067 4059 8067 4062 8060
4061 8058 4061 8057 4063 8055 4064 8052
TIME...MOT...LOC 2306Z 315DEG 12KT 4058 8057
34Thunderstorm Wind, Hancock
- When
- July 7, 6:45 PM EST
- Where
- Hancock County, 1.74 mi SE of New Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 40.480, -80.580
NWS Employee reported several trees down from a thunderstorm at Mountaineer Woodview golf course.
Thunderstorm Wind, Hancock
- When
- July 7, 6:52 PM EST
- Where
- Hancock County, 0.53 mi W of New Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 40.500, -80.610
Several large branches reported down from NWS Storm Survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648252, 648253.